Patients often notice transient floaters after intravitreous injections. These may be due to small gas bubbles in the injection. Floaters that don’t resolve over the next day can be associated with liquefaction of the vitreous, but are usually benign as long as there is no associated pain, redness, or central vision loss. So when a patient of mine returned to the office and told me that she was seeing floating black specks after her injection for a study of intravitreous triamcinolone for diabetic macular edema, I initially wasn’t too concerned. I reassured her that they might just be air bubbles, in which case they would resolve over the next 24 hours. But when she came back 6 weeks later and told me that she was still seeing black circles in her central vision, I took a close look. Sure enough, there were several clear spheres sitting in the vitreous anterior to her macula (Figure) and multiple similar objects scattered throughout the superior vitreous. What were they?

Today I like to think that I’d easily identify those vitreous floaters as silicone oil droplets associated with the injection, but this incident took place just over a decade ago, when this phenomenon hadn’t yet been described in the peer-reviewed literature. My patient’s floaters resulted in several hours of history-taking, repeated fundus examinations, and very thorough photo documentation (I still have the film slides from that visit), as well as the gathering of consults from several of my colleagues. None of us had seen anything like it before. Because she was participating in a clinical trial, I called the national coordinating center to report the unusual adverse event. Fortunately, over the next few weeks as I followed her closely, her ocular examination results remained stable. Other than noticing the floaters, she was asymptomatic, with no decrease in central visual acuity, pain, or redness and no accompanying intraocular inflammation.

A few weeks later I discovered that my patient wasn’t the only study participant with new, clear vitreous droplets. Several similar cases had been reported within the study of other participants who, like mine, had received intravitreous triamcinolone acetonide. Silicone lubricant on the inside of the prefilled glass syringes or needles was thought to be mixing with the study drug, resulting in inadvertent intravitreous silicone injection. Within the month, the first report was published of 3 cases of silicone oil droplets following intravitreous injections given as standard care, 2 of which were pegaptanib sodium and one of which was triamcinolone acetonide. Since those early cases, silicone oil droplets have also been reported following intravitreous treatments with bevacizumab and ranibizumab.
I was reminded of my study patient last month as a “Member Alert” email from the American Society of Retina Specialists landed in my inbox. Once again, there has been a rash of silicone oil droplet cases, this time associated with intravitreous injections of bevacizumab and mostly with the use of siliconized insulin syringes. No cases have been reported after injections using silicone-free syringes or tuberculin syringes that do not have a preattached needle. The American Society of Retina Specialists is collecting adverse event reports to track these occurrences, which (although recently increased) are fortunately still relatively rare.
Over the last 10 years, I’ve have had the pleasure of continuing to follow my patient—getting to know her and her family very well and receiving regular, proud updates on her son’s progress from high school football stardom through to a thriving career in the business world. Her vision has remained excellent, usually ~20/25 despite persistent diabetic macular edema following both intravitreous corticosteroids and anti-VEGF therapy. She continues to have a few, centrally located silicone oil droplets. Although the new floaters bothered her tremendously over the first few months, she gradually but successfully learned to ignore them. Her story is a reminder to me that even common symptoms may be associated with uncommon events. Even more importantly, it highlights the importance of sharing information and resources about adverse events, especially rare events, across our field of retina specialists, and when appropriate, with the FDA.
We are lucky to live in a digital age in which knowledge can be widely disseminated with a just few clicks or keystrokes. It is our responsibility as health care professionals to use that access to rapidly and effectively educate ourselves when dealing with new challenges and to optimize patient outcomes.

Join the Discussion